Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Kansas City, MO

May 26, 2020Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2020, 12:48 AM CDT for Miami County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2020, 12:48 AM CDT (05:48 UTC)
Expired
May 26, 2020, 1:15 AM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 61 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS53 KEAX 260548
SVREAX
KSC121-260615-
/O.NEW.KEAX.SV.W.0089.200526T0548Z-200526T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1248 AM CDT Tue May 26 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Central Miami County in east central Kansas...

* Until 115 AM CDT.

* At 1248 AM CDT, a severe thunderstorm was located over Fontana, or
  near Osawatomie, moving north at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Paola, Osawatomie and Fontana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 9474 3840 9493 3863 9502 3865 9474
TIME...MOT...LOC 0548Z 165DEG 24KT 3846 9485 

HAIL...0.75IN
WIND...60MPH
 
$$

Blair
2 follow-up statements
094 
WWUS53 KEAX 260601
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
101 AM CDT Tue May 26 2020

KSC121-260615-
/O.CON.KEAX.SV.W.0089.000000T0000Z-200526T0615Z/
Miami KS-
101 AM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL MIAMI COUNTY...

At 100 AM CDT, a severe thunderstorm was located over Paola, moving
north at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paola and Osawatomie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9474 3849 9496 3863 9502 3865 9474
TIME...MOT...LOC 0600Z 172DEG 24KT 3855 9484 

HAIL...0.75IN
WIND...60MPH
 
$$

Blair
698 
WWUS53 KEAX 260609
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
109 AM CDT Tue May 26 2020

KSC121-260618-
/O.EXP.KEAX.SV.W.0089.000000T0000Z-200526T0615Z/
Miami KS-
109 AM CDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI COUNTY WILL
EXPIRE AT 115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3850 9474 3849 9496 3863 9502 3865 9474
TIME...MOT...LOC 0608Z 165DEG 24KT 3860 9486 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:55 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 25, 10:55 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1055 PM CDT Mon May 25 2020

.Discussion...
Issued at 213 PM CDT MON MAY 25 2020

Southerly flow through pretty much the entire column has resulted in
a very humid air mass with precipitable water values pushing max
values or at least above the 95th percentile. Breaks in the
clouds earlier in the day resulted in temperatures nearing or
exceeding convective temperatures with CU and showers and storms
quickly developing as a result. With around 1000 to as much as
2000 J/kg of CAPE, in this environment, showers and storms will
become more widespread through the afternoon across mainly eastern
KS and western MO. While each cell will be relatively short-lived
in any given location, each cell will be very efficient in its
rainfall and any area that sees multiple cells could quickly pile
up the rainfall with pockets of 1 to 3 inch rainfalls likely. Will
keep the flash flood watch going in its current configuration as
a result. The threat of severe weather looks low but really can't
be ruled out at this time. The wave to our west is enhancing the
shear in the area which would lead better storm organization.
Also, with no real surface focus and cells developing
simultaneously, there's a number of mergers going on and this
should limit storm organization. With low LCLs in the relatively
stronger shear can't rule out a brief tornado but overall, hail
and gusty winds look like the main threat, in addition to the
heavy rain threat.

There will be drop off in activity tonight as this initial wave
moves away. But another wave will move northward, likely after
midnight, and spread more widespread showers and embedded
thunderstorms to eastern KS and western MO through the tomorrow
morning. With a similar moisture profile, storms could again
produce locally heavy rainfall across eastern KS and western MO.
Instability will be weaker so not expecting severe weather.

The upper wave responsible for this mess will cutoff to our
southwest. As a result we'll see continued chances for precipitation
through at least Thursday/ Thursday night. Near to below normal
temperatures are also expected in this pattern. The weather should
begin to quiet down for the weekend as the low moves away from the
area and an upper ridge builds eastward into the middle of the
country.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1053 PM CDT MON MAY 25 2020

A lull in the thunderstorms currently ongoing, with more rain
expected at the terminals overnight. Periods of heavy rain should
cause visbility restrictions to go along with the ceiling
restrictions. Ponding will also be possible on the runways given
the high rain rates for times overnight. By early Tuesday morning,
the prevailing heavy rain should move out and give way to another
couple hours of light hit-or-miss showers through the mid morning,
before gradual improvement in flight conditions going into Tuesday
evening and the early overnight hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Tuesday evening for MOZ001>008-011>016-
     020>024-028>031-037-038-043-044-053-054.

&&

Discussion...CDB
Aviation...Leighton
Hazardous weather outlook, May 25, 5:00 AM CDT, 19 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Mon May 25 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Mon May 25 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms are expected today into tonight. A
couple strong storms are possible this afternoon along with the
potential for heavy rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off storm chances continue through Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 25, 8:59 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          1 NE MENDON             39.60N 93.12W
05/25/2020                   CHARITON           MO   EMERGENCY MNGR

            DELAYED REPORT. BRIEF TOUCHDOWN OF A TORNADO
            AT THE CORNER OF MIKE ROAD AND VERNON
            KENNEDY AVENUE NEAR MENDON. SOME MINOR
            STRUCTURAL DAMAGE WAS NOTED AT THAT
            LOCATION. TIME WAS ESTIMATED FROM RADAR.

&&
Local storm report, May 25, 9:02 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     CONCORDIA               38.98N 93.57W
05/25/2020                   LAFAYETTE          MO   TRAINED SPOTTER

            DELAYED REORT. SEVERAL TREE BRANCHES WERE
            DOWN IN CONCORDIA, ALONG WITH SOME MINOR
            STRUCTURAL DAMAGE. WINDS WERE ESTIMATED AT
            60 TO 65 MPH. TIME ESTIMATED FROM RADAR.

&&
Local storm report, May 25, 9:40 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     6 E SPICKARD            40.24N 93.48W
05/25/2020                   GRUNDY             MO   BROADCAST MEDIA

            DELAYED REPORT. LARGE TREE LIMB SPLIT NEAR
            SPICKARD. PUBLIC REPORT RELAYED TO THE
            OFFICE VIA BROADCAST MEDIA.

&&
Special weather statement, May 26, 12:01 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1201 AM CDT Tue May 26 2020

KSZ060-260530-
Linn KS-
1201 AM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR LINN COUNTY UNTIL 1230 AM CDT...

At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mound City, moving north at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pleasanton, La Cygne, Mound City, Linn Valley, Parker and Prescott.

LAT...LON 3804 9492 3839 9500 3839 9464 3804 9463
TIME...MOT...LOC 0500Z 174DEG 25KT 3814 9478

Blair
Special weather statement, May 26, 12:31 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1231 AM CDT Tue May 26 2020

KSZ057-060-260615-
Miami KS-Linn KS-
1231 AM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI AND NORTHERN LINN
COUNTIES UNTIL 115 AM CDT...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm over
La Cygne, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Paola, Osawatomie, La Cygne, Linn Valley, Parker, Fontana, New
Lancaster and Beagle.

LAT...LON 3827 9471 3827 9500 3855 9504 3861 9489
      3855 9469
TIME...MOT...LOC 0531Z 177DEG 23KT 3835 9480

Blair
Special weather statement, May 26, 12:43 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1243 AM CDT Tue May 26 2020

MOZ054-260615-
Henry MO-
1243 AM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
115 AM CDT...

At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Montrose, or 8 miles west of Clinton, moving northwest
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Urich, Blairstown and Hartwell.

LAT...LON 3839 9407 3857 9406 3857 9392 3856 9392
      3833 9381 3830 9398
TIME...MOT...LOC 0542Z 148DEG 32KT 3836 9394

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:01 AM CDTSpecial Weather StatementEAXLinn29 min
May 26, 12:31 AM CDTSpecial Weather StatementEAXMiami44 min
May 26, 2:23 AM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth5 hr
May 26, 3:53 AM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth3 hr
May 26, 9:36 AM CDTRiver Flood WarningEAXAtchison11 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.